Health officials distribute opioid overdose emergency kits in Bristol Bay
State and local health officials are ramping up efforts to combat opioid overdose deaths. In the Bristol Bay area, local clinics in Naknek and Dillingham are handing out emergency kits that include the lifesaving overdose-reversal drug naloxone. They’re urging the public to have one on hand just in case, in hopes of preventing untimely deaths.
Health officials in Naknek, a major fishing hub in Bristol Bay, are reporting a recent uptick in opioid drug overdoses.
Mary Swain is the executive director of the Camai Community Health Center.
“Here in the clinic, we're seeing an average of two to three overdoses a week, either in the clinic or hearing about it through others or family members coming to re-up their Narcan," Swain said.
Narcan is the brand name for naloxone, a life-saving drug that can quickly reverse an opioid overdose. The clinic is one of many around the state distributing Narcan in free overdose emergency kits through a state program called Project Hope.
The kits also include test strips for fentanyl, a synthetic opioid and one of the leading causes of overdoses.
“The majority of those that have fentanyl-laced products, one — don't know it. And two — it's so prevalent in their drugs that they're overdosing without even knowing it," she said.
Swain said they’ve seen at least one overdose death in the last month. She said the current rate of overdoses in Naknek is unprecedented. Last year, the clinic saw just five the entire summer season.
“It is astonishing how prevalent it is right now. It's astonishing," she said.
Swain said anyone can come to the clinic in Naknek and pick up an emergency kit for free. They’re available for offices, vehicles, or boats, to keep anywhere on hand.
“The biggest value is saving a life," she said. "Nobody wants to see their friends or loved ones or somebody they don't even know lying unconscious on the ground and not being able to help.”
In an emergency, Narcan or naloxone is administered in the form of a nasal spray. Effects should be immediate, in about 30 or 40 seconds.
“It's a very easy process, you basically lay the person on their back, spray it in their nose, kind of like a Flonase or a nasal spray that you would use if you had a head cold," she said. "And then the important thing is to try and get that Narcan through their body. So if they have very shallow breathing, very low breathing, we do suggest that you do some kind of breathing or chest compressions.”
The Camai Community Health Center is also re-stocking Narcan doses, at 4 milligrams and 8 milligrams. They also offer behavioral health resources and can connect residents with medical care or rehabilitation services, as well as families with mental health services and support at a sliding scale.
Swain said people can call the clinic directly 24/7 and law enforcement will not be involved
“If somebody overdoses and they come to our clinic, we do not turn it into a criminal investigation and we do not get the police involved. So please feel free to come to us you will be anonymous. In in the fact that we are not going to release it to the police," she said.
Alaska saw a massive surge in opioid overdoses last year, up 75%. That’s the largest jump in any state, according to the Centers for Disease Control and Prevention.
On the west side of Bristol Bay, in Dillingham, health officials with Kanakanak Hospital report at least four overdoses this year, as compared to just one case during the same time last year.
State public health nurses will be distributing free emergency overdose kits at the Dillingham Public Health Center during the week of June 20 through June 24, also through Project Hope. The health center is located at 125 Main Street in Dillingham, call for an appointment at (907) 842-5981.
Mikaila Holt is a state public health nurse manager for the region. She emphasized that if people don’t know if someone’s had an overdose, they should administer naloxone spray anyway, because it won’t hurt the person.
“If somebody comes across somebody, and they don't know what happened to the person, and they have Narcan, it's safe to administer, regardless of the issue," Holt said. "And if it wasn't an opioid overdose, it won't hurt the person.”
In Dillingham, anyone interested can make an appointment at the Public Health Center by calling (907) 842-5981 and go through a brief training on administering Narcan to obtain a kit. Appointments can be made anonymously.
The Bristol Bay Area Health Corporation also distributes emergency Narcan at the Kanakanak Hospital in Dillingham and villages region-wide by request, as well as provide behavioral health services for patients and families.
Contact the author at firstname.lastname@example.org or 907-842-2200.